Thunderstorm Wind, Morton
- When
- June 3, 11:30 PM CST
- Where
- Morton County, 10 mi SW of Richfield
- Measured
- 52 kt (60 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.167, -101.917
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 3, 1:53 PM CST, 9 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 253 PM CDT MON JUN 3 2002 DAYS 1-2... FORECAST CHALLENGES ARE PRECIPITATION CHANCES AND TEMPERATURES FOR NEARLY ALL PERIODS. MORNING UPPER AIR MAPS DEPICTED SCREAMING 250MB JET FOR EARLY JUNE CRASHING INTO THE PACIFIC NORTHWEST WITH 150KT AIRREPS. SEVERAL JET CORES SURGING NORTHEAST AHEAD OF THE WEST COAST UPPER TROF WITH BEST CORE FROM CENTRAL BAJA TO SOUTHERN NEW MEXICO USHERING SUBSTANTIAL TROPICAL MOISTURE INTO THE CENTRAL PLAINS. 700MB TEMPS REMAINED QUITE WARM OVER THE CWA WITH 15C AT DDC BUT 10C ISOTHERM WAS NOT VAR TO THE NORTH IN WESTERN NEBRASKA. 850MB FRONTAL BOUNDARY EXTENDED WEST AND NORTHEAST FROM A LOW NEAR KGLD WITH PLENTY OF MOISTURE IN THE VICINITY. LATE MORNING SURFACE MAP HAD THE FRONT FROM OMA TO GCK THEN BACK NORTHWEST TO NEAR CYS. AVN AND ETA MODELS WILL BE FAVORED AGAIN THIS CYCLE WITH NGM SEEMINGLY TOO FAR NORTH WITH LOW LEVEL FEATURES WITH TIME. 19Z 3HR PRESSURE RISE MAX HAD SHIFTED EAST INTO EASTERN NEBRASKA WITH FALLING PRESSURE TRENDS OVER EASTERN COLORADO. SUBTROPICAL PLUME HAS KEPT SURFACE HEATING IN CHECK THIS AFTERNOON WITH 19Z TEMPS IN THE LOW TO MID 90S OVER THE SOUTHEASTERN 1/3 OF THE ZONES. SURFACE BASED CONVECTIVE INITIATION APPEARS HARD TO BE REALIZED WITH CAP HOLDING STRONG. IHOP 4KM MM5 TRIES TO BREAK OUT PRECIP OVER THE SOUTHWESTERN ZONES ITS SURFACE TEMPS THERE ARE AROUND 100F. EXPECT STORMS TO CONTINUE TO BLOSSOM OVER EASTERN COLORADO (WHERE SURFACE DEWPOINTS ARE NEAR 50 WEST TO THE ROCKIES) AND MOVE ENE OVER THE NORTHERN AND CENTRAL ZONES TONIGHT. BEST COVERAGE SHOULD BE IN THE NORTH ABOVE THE FRONTAL ZONE WHERE THE LOW LEVEL JET PICKS UP AND ALONG/NORTH OF THE 10C 700MB ISOTHERM. SEVERE STORM THREAT SHOULD BE LIMITED TO HAIL AND A FEW DOWNBURSTS BUT AM NOT TERRIBLY EXCITED ABOUT LOTS OF SEVERE REPORTS DUE TO THE AMOUNT OF MOISTURE (PRECIPITABLE WATER AMOUNTS AROUND 140 PERCENT OF NORMAL). WILL MENTION SOME HEAVY RAINFALL WITH THIS IN MIND. WITH ALL THE LOW LEVEL MOISTURE, LOWS MAY HAVE A HARD TIME DROPPING FAR BUT GOING NUMBERS LOOK PRETTY GOOD. COOL OUTFLOW BEHIND THE STORMS SHOULD PUSH THE FRONT THROUGH ALL THE ZONES BY MID MORNING. WITH THE UPPER TROF MIGRATING EAST INTO THE ROCKIES, EXPECT A FEW WEAK WAVES TO PASS OVER THE BAROCLINIC ZONE BEHIND THE FRONT WITH PLENTY OF MOISTURE IN PLACE FOR MORE SHOWERS AND THUNDERSTORMS TO DEVELOP. WILL SHOTGUN MID RANGE POPS FOR THIS. WITH ENOUGH MIXING FROM OVERNIGHT AND DAYTIME RAINFALL WILL GO WITH SOME BREAKS IN THE CLOUDS FOR TEMPS FROM 70 TO 82 NORTHWEST TO SOUTHEAST. WITH FRONT FARTHER SOUTH, SHOULD SEE ANOTHER ROUND OF AFTERNOON CONVECTION SPREAD NORTHEAST OVER THE PLAINS. BEST CHANCES, NEAREST THE FRONT, SHOULD BE SOUTHEAST AND WILL BASICALLY FLIP-FLOP THE PRECIPITATION CHANCES FROM TONIGHT. FRONT SHOULD BE WELL SOUTH OF THE ZONES BY WEDNESDAY WITH SOME MID CLOUDS AHEAD OF THE UPPER TROF. GUIDANCE TEMPS IN THE MID TO UPPER 70S SEEM REASONABLE. DAYS 3-7... UKMO AND ECMWF CONTINUE TO DROP UPPER SYSTEM INTO BAJA AREA BY 00Z THURSDAY WHILE AVN MOVES SYSTEM ACROSS TX/OK. WILL PROBABLY NOT FOLLOW AVN MUCH. SHOULD WARM UP BY THURSDAY AS JET STAY WELL NORTH. THEN NEXT FRONT SHOULD ARRIVE SUNDAYISH. GOING FORECAST ALREADY HAS A PRETTY GOOD HANDLE ON FORECAST AND WILL ONLY MAKE A FEW MINOR TWEAKS. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 62 73 52 75 / 50 50 50 0 GCK 58 71 51 75 / 70 50 30 0 EHA 60 73 50 77 / 50 50 50 0 LBL 60 75 51 76 / 50 50 50 0 HYS 58 71 50 74 / 70 50 30 0 P28 68 81 56 76 / 30 50 70 0 .DDC...NONE. 21/15
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
639 PM CDT MON JUN 03 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0535 PM EASTERN EDGE OF ROLLA KS 1.75 IN HAIL
06/03/02 MORTON REPORTED BY SPOTTER
0539 PM ROLLA KS 0.75 IN HAIL
06/03/02 MORTON COVERING THE GROUND.
REPORTED BY SPOTTER
0545 PM JOHNSON CITY KS 0.75 IN HAIL
06/03/02 STANTON REPORTED BY SPOTTER
0555 PM 3NW FETERITA KS 0.75 IN HAIL
06/03/02 STEVENS REPORTED BY SPOTTER
0543 PM 3NE ROLLA KS 1.00 IN HAIL
06/03/02 MORTON REPORTED BY PUBLIC
18LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
754 PM CDT MON JUN 03 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0535 PM EAST EDGE OF ROLLA KS 1.75 IN HAIL
06/03/02 MORTON REPORTED BY SPOTTER
0539 PM ROLLA KS 0.75 IN HAIL
06/03/02 MORTON COVERING THE GROUND.
REPORTED BY SPOTTER
0543 PM 3NE ROLLA KS 1.00 IN HAIL
06/03/02 MORTON REPORTED BY PUBLIC
0545 PM JOHNSON CITY KS 0.75 IN HAIL
06/03/02 STANTON REPORTED BY SPOTTER
0555 PM 3NW FETERITA KS 0.75 IN HAIL
06/03/02 STEVENS REPORTED BY SPOTTER
0655 PM 1S MOSCOW KS 1.25 IN HAIL
06/03/02 STEVENS REPORTED BY SPOTTER
0700 PM MOSCOW KS 0.75 IN HAIL
06/03/02 STEVENS REPORTED BY PUBLIC
0700 PM WEST EDGE OF MOSCOW KS 0.75 IN HAIL
06/03/02 STEVENS REPORTED BY PUBLIC
0730 PM SATANTA KS 1.00 IN HAIL
06/03/02 HASKELL REPORTED BY SPOTTER
0739 PM 4SW SATANTA KS 0.75 IN HAIL
06/03/02 HASKELL REPORTED BY SPOTTER
0742 PM 4SW SATANTA KS 0.88 IN HAIL
06/03/02 HASKELL REPORTED BY SPOTTER
0747 PM WEST EDGE OF SATANTA KS 0.88 IN HAIL
06/03/02 HASKELL REPORTED BY SPOTTER
RBKSZ030-043>045-061>064-074>078-084>088-040430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1004 PM CDT MON JUN 3 2002 ...THE SEVERE THUNDERSTORM WATCH NUMBER 375 HAS BEEN CANCELLED FOR THE FOLLOWING SO0UTHWEST KANSAS COUNTIES... CLARK...FINNEY...FORD...GRANT...GRAY...HAMILTON...HASKELL... HODGEMAN...KEARNY...LANE...MEADE...MORTON...NESS...SCOTT...SEWARD... STANTON...STEVEN...TREGO... SCATTERED SHOWERS AND THUNDERSTORMS OVER THE PAST FEW HOURS HAVE WEAKENED BELOW SEVERE LEVELS. ALTHOUGH SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE OVER THIS AREA THROUGH MIDNIGHT, THE THREAT FOR SEVERE WEATHER IS OVER. AFTER MIDNIGHT SHOWERS AND THUNDERSTORMS WILL INCREASE IN AREAL COVERAGE ACROSS MUCH OF WESTERN KANSAS, BUT THE MAIN THREAT FROM THESE STORMS WILL LIKELY BE PERIODS OF HEAVY RAINFALL. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE AT: HTTP://WWW.CRH.NOAA.GOV/DDC && RB
The Dodge City radar (KDDC), 184 km away, was scanning. The volume nearest the first event began at 05:28 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306423.